EconPapers    
Economics at your fingertips  
 

Systemic risk, international regulation, and the limits of coordination

Gazi Kara ()

Journal of International Economics, 2016, vol. 99, issue C, 192-222

Abstract: This paper examines the incentives of national regulators to coordinate capital adequacy requirements in the presence of systemic risk in global financial markets. In a two-country model, correlated asset fire sales by banks generate systemic risk across national financial markets. Absent coordination, national regulators choose inefficiently low levels of macro-prudential regulation. Thus, symmetric countries always benefit from relinquishing their authority to a central regulator that establishes uniform regulations across countries. I also consider the separate case of asymmetric countries: while there is a limit to coordination when countries are sufficiently asymmetric in a single dimension, existence of asymmetries in multiple dimensions might actually relax this limit or even eliminate it.

Keywords: Systemic risk; Macroprudential capital requirements; International policy coordination (search for similar items in EconPapers)
JEL-codes: F36 G15 G18 G21 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199615001695
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Systemic Risk, International Regulation, and the Limits of Coordination (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:99:y:2016:i:c:p:192-222

DOI: 10.1016/j.jinteco.2015.11.007

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:99:y:2016:i:c:p:192-222